Data provided by Applied Health
side effects, nutrient depletions, herbal interactions and health notes:
• This medication may create a deficiency of the amino acid carnitine in the muscles.1
• Vitamin B12 deficiency in HIV-infected people is common. Those with low levels of this nutrient have been shown to develop more blood related side effects from this medication.2
• This medication may cause serious side effects that have been treated successfully with vitamin B1. Consult with your physician or pharmacist about supplementation.3
References1 Dalakas MC, Leon-Monzon ME, Bernardini I, et al. Zidovudine-induced mitochondrial myopathy is associated with muscle carnitine deficiency and lipid storage. Ann Neurol 1994;35:482–7.
1 De Simone C, Famularo G, Tzantzoglou S, et al. Carnitine depletion in peripheral blood mononuclear cells from patients with AIDS: effect of oral L-carnitine. AIDS 1994;8:655–60.
2 Paltiel O, Falutz J, Veilleux M, et al. Clinical correlates of subnormal vitamin B12 levels in patients infected with the human immunodeficiency virus. Am J Hematol 1995;49:318–22.
2 Richman DD, Fischl MA, Griego MH, et al. The toxicity of azidothymidine (AZT) in the treatment of patients with AIDS and AIDS-related complex. New Engl J Med 1987;317:192–7.
3 Fouty B, Frerman F, Reves R. Riboflavin to treat nucleoside analogue-induced lactic acidosis. Lancet 1998;352:291–2 [letter].
Want more special reports like this e-mailed to you when they're available? Click here for free e-mail alerts.
Share this Special Report by linking to it
Copy and paste the following HTML code into any web page:
The information in Drug Watch is provided as a courtesy to NewsTarget readers by Applied Health Solutions in cooperation with Healthway Solutions. Although the information is presented with scientific references, we do not wish to imply that this represents a comprehensive list of considerations about any specific drug, herb or nutrient. Nor should this information be considered a substitute for the advice of your doctor, pharmacist, or other healthcare practitioner. Please read the disclaimer about the intentions and limitations of the information provided on these pages. It is important to tell your doctor and pharmacist about all other drugs and nutritional supplements that you are taking if they are recommending a new medication. Copyright © 2007 by Applied Health Solutions, Inc. All rights reserved.